Texas, 2009

Hail and Damaging Winds in Texas, July 29 to 30, 2009

July 29 to 30, 2009 · NWS SJT · 6 events in 5 counties and zones

On July 30, a line of thunderstorms moved across The Big Country and Heartland. Some storms were severe, producing damaging wind gusts of 65 to 80 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$122,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

On July 30, a line of thunderstorms moved across The Big Country and Heartland. Some storms were severe, producing damaging wind gusts of 65 to 80 mph. Also on July 29, there was one report of large hail in Tom Green County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jul 29, 1:28 PM CST, 3 hours 27 minutes earlier.

Area forecast discussion, Jul 29, 1:28 PM CST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
228 PM CDT WED JUL 29 2009

.SHORT TERM...

FORECAST CHALLENGES ABOUND OVER THE NEXT 24 HOURS IN A COMPLEX
NORTHWEST FLOW PATTERN ACROSS THE SOUTHERN PLAINS. CONDITIONS ARE
SETTING UP ONCE AGAIN FOR THE POTENTIAL OF ONE OR MORE MCS
(TSTORM COMPLEXES) ORGANIZING TO THE NORTHWEST OVER THE PANHANDLE
AND SOUTH PLAINS AND MOVING SOUTHEAST LATE TONIGHT INTO EARLY
THURSDAY INTO W CNTRL TX. A STRONG UPPER LEVEL SHORTWAVE
TROUGH...CURRENTLY OVER THE NORTHERN PLAINS/ROCKIES...AND
CONCOMITANT COLD FRONT ARE DROPPING SOUTH THROUGH THE PLAINS AS I
TYPE. TSTORMS ARE EXPTD TO DVLP ALONG AND AHEAD OF THIS STRONGER
FRONT OVER THE CENTRAL/SOUTHERN HI PLAINS THIS AFTERNOON AND THEN
AFFECT OUR AREA LATE TONIGHT INTO EARLY THUR. THERE ARE STILL
UNCERTAINTIES REGARDING THE TIMING AND TRACK OF ANY POTENTIAL
MCS...AND THUS I PREFER TO KEEP POPS BELOW LIKELY UNTIL THE
EVOLUTION OF SUCH A SYSTEM IS BETTER KNOWN. THE FRONT WILL DROP
DOWN INTO W CNTRL TX DURING THE DAY ON THUR AS SURFACE
ANTICYCLOGENESIS OCCURS OVER THE CENTRAL PLAINS. AFTER THE
MORNING CONVECTIVE DEBRIS CLEARS...AFTERNOON HEATING ALONG AND
AHEAD OF THE BOUNDARY SHOULD PROVE BENEFICIAL FOR TSTORM DVLPMT.
DAYTIME HIGHS TOMORROW WILL VARY FROM THE MID 80S IN THE NORTH TO
THE UPPER 90S IN THE FAR SOUTH AND WILL BE DEPENDANT ON THE FRONT
AND CLOUD COVER.

LACY

&&

.LONG TERM...
COLD FRONT WILL CONTINUE TO BE A FOCUS FOR THUNDERSTORMS
DEVELOPMENT AS IT DISSIPATES THURSDAY NIGHT AND FRIDAY. GFS IS A
LITTLE WEAKER...PUSHING IT SOUTH TO I-10...WHILE THE NAM PUSHES
IT FARTHER SOUTH TO DEL RIO THURSDAY NIGHT. WILL TREND TOWARD THE
NAM. THE NAM MODEL HAS BEEN WORKING BETTER THAN THE GFS IN
FRONTAL POSITION RECENTLY. ALSO THE GFS APPEARS TO BE SUFFERING
FROM CONVECTIVE FEEDBACK PROBLEMS THURSDAY NIGHT...FOCUSING A 4
TO 5 INCH RAINFALL EVENT IN THE CONCHO VALLEY. SO WILL GO CLOSER
TO LOWER NAM POPS FOR THURSDAY NIGHT. OTHERWISE KEPT A SLIGHT
CHANCE OF THUNDERSTORMS INTO FRIDAY NIGHT.

UPPER RIDGE BUILDS INTO THE REGION THIS WEEKEND. 12Z GFS HAS A
WEAK FRONT SATURDAY NIGHT ALONG RED RIVER/PANHANDLE AREA. THIS
COULD POSSIBLY BRING RAIN CHANCES TO THE BIG COUNTRY SATURDAY
NIGHT/SUNDAY MORNING...BUT SINCE IT IS A NEW FEATURE...WILL LEAVE
OUT FOR NOW.

UPPER RIDGING PATTERN SHOULD PREVENT MOST THUNDERSTORM DEVELOPMENT
NEXT WEEK. HOWEVER THERE IS STILL UNCERTAINTY ON RAINFALL
POTENTIAL. THE 12Z GFS RUN IS TRENDING TOWARD A WEAKER...FLATTER
RIDGE...AND EVEN TOWARD A NW FLOW PATTERN. IF THE TREND
CONTINUES...COULD SEE POPS INTRODUCED OVER THE EASTERN OR NORTHERN
BIG COUNTRY. FOR NOW... WILL KEEP FORECAST DRY.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 71  87  68  88  74 /  50  50  40  40  20
SAN ANGELO 	 73  92  72  89  74 /  40  40  40  30  20
JUNCTION 	 77  97  74  94  74 /  30  30  30  30  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04
Hazardous weather outlook, Jul 29, 1:40 PM CST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
240 PM CDT WED JUL 29 2009

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-301945-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
240 PM CDT WED JUL 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN ISOLATED TO WIDELY SCATTERED THUNDERSTORM IS POSSIBLE LATE THIS
AFTERNOON ACROSS WEST CENTRAL TX...WITH THE BETTER CHANCES OVER
THE BIG COUNTRY. DANGEROUS LIGHTNING...GUSTY WINDS...AND LOCALLY
HEAVY RAINFALL WILL ACCOMPANY THESE STORMS IF THEY DEVELOP.

ONE OR MORE THUNDERSTORM COMPLEXES ARE EXPECTED TO MOVE ACROSS
WEST CENTRAL TX LATE TONIGHT INTO EARLY THURSDAY. THERE IS A
SLIGHT RISK OF SEVERE WEATHER...MAINLY ACROSS THE BIG COUNTRY.
THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING
WINDS...DANGEROUS LIGHTNING...AND LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE WEATHER THURSDAY AFTERNOON MAINLY
ALONG AND SOUTH OF THE INTERSTATE 20 CORRIDOR ALONG A COLD FRONT. LARGE
HAIL...DAMAGING WINDS...AND DANGEROUS LIGHTNING WILL BE THE
PRIMARY HAZARDS.

CHANCES FOR THUNDERSTORMS WILL CONTINUE OVER PORTIONS OF WEST
CENTRAL TX THROUGH FRIDAY. ORGANIZED SEVERE WEATHER IS NOT
ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT OR EARLY THURSDAY
MORNING ACROSS THE BIG COUNTRY AND SURROUNDING AREAS.

LACY

In the hours before

Special weather statement, Jul 29, 4:10 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
510 PM CDT WED JUL 29 2009

TXZ072-292315-
TOM GREEN TX-
510 PM CDT WED JUL 29 2009

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 615 PM CDT FOR TOM GREEN
COUNTY...

AT 506 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 5 MILES NORTH OF TANKERSLEY...OR ABOUT
12 MILES WEST OF SAN ANGELO...MOVING EAST AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  SAN ANGELO BY 545 PM CDT
  WALL BY 615 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS
...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. ALSO...THIS STORM WILL
PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING. RESIDENTS ARE
ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE
THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

The radar

The San Angelo radar (KSJT), 15 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Tom Green

When
July 29, 4:55 PM CST
Where
Tom Green County, 2.16 mi SSW of Tankersly
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
31.320, -100.640

Thunderstorm Wind, Fisher

When
July 30, 12:25 AM CST
Where
Fisher County, Roby
Measured
65 kt (75 mph) estimated gust
Property damage
$2,000
Reported by
Newspaper
Coordinates
32.750, -100.380

Strong thunderstorm winds from 65 to 75 mph damaged a shed used to house a recreational vehicle and large tree limbs of 12 inches in diameter.

Thunderstorm Wind, Nolan

When
July 30, 12:46 AM CST
Where
Nolan County, 1.5 mi NNW of Roscoe
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.450, -100.540

An off duty police officer reported 75 to 80 mph winds in Roscoe.

Thunderstorm Wind, Haskell

When
July 30, 12:55 AM CST
Where
Haskell County, 0.58 mi E of Haskell
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
33.170, -99.740

A West Texas Mesonet station measured the strong thunderstorm wind gust.

Thunderstorm Wind, Nolan

When
July 30, 12:55 AM CST
Where
Nolan County, Sweetwater
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
32.470, -100.400

Severe thunderstorm wind gusts produced damage to several buildings and blew down several trees.

Thunderstorm Wind, Coleman

When
July 30, 2:35 AM CST
Where
Coleman County, Coleman
Measured
56 kt (64 mph) estimated gust
Property damage
$70,000
Reported by
Newspaper
Coordinates
31.830, -99.430

Severe thunderstorm wind gusts blew down numerous tree limbs in Coleman. Also, several buildings received damage across Coleman County.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188994, 188995, 188996, 188997, 190301, 190305.